Please use this identifier to cite or link to this item: https://observatorio.fm.usp.br/handle/OPI/46193
Title: Tenofovir-induced renal and bone toxicity: report of two cases
Authors: FIOROTI, Carlos Eduardo AndradeDISTENHREFT, Jesiree Iglesias QuadrosPAULINO, Bruna BastosLACCHINE, KamillaRAMOS, Danilo RodriguesSEGURO, Antonio CarlosLUCHI, Weverton Machado
Citation: REVISTA DO INSTITUTO DE MEDICINA TROPICAL DE SAO PAULO, v.64, article ID e10, 7p, 2022
Abstract: Tenofovir Disoproxil Fumarate (TDF) is one of the drugs in the initial first-line antiretroviral regimen for the treatment of hepatitis B and HIV infections. Despite its effectiveness and few adverse effects, it is related to renal and bone toxicity. We described two cases of HIVpositive middle-aged women who had been using TDF for two and four years (cases 1 and 2, respectively) and were admitted to the emergency room. Case 1 presented with metabolic ileum and diffuse bone pain while case 2 presented with bilateral coxo-femoral pain after a fall from standing height. Both cases had similar laboratory tests: hyperchloremic metabolic acidosis, hypophosphatemia, hypokalemia, hypouricemia and elevated plasma creatinine. In urinary exams, there was evidence of renal loss of electrolytes, justifying the serum alterations, in addition to glucosuria and proteinuria. The bone pain investigation identified bone fractures and reduced bone mineral density, together with increased levels of parathyroid hormone, alkaline phosphatase and vitamin D deficiency. These two cases illustrate the spectrum of adverse renal and bone effects associated with TDF use. TDF was discontinued and treatment was focused on correcting the electrolyte disturbances and acidosis, in addition to controlling the bone disease through vitamin D and calcium supplementation. The renal changes found in both cases characterized the Fanconi's syndrome, and occurred due to TDF toxicity to proximal tubule cells mitochondria. Bone toxicity occurred due to direct interference of TDF in bone homeostasis, in addition to vitamin D deficiency and phosphaturia resulting from tubulopathy. During the follow-up, both cases evolved with chronic kidney disease and in one of them, the Fanconi's syndrome did not revert. We emphasize the need to monitor markers of bone metabolism and glomerular and tubular functions in patients using TDF.
Appears in Collections:

Artigos e Materiais de Revistas Científicas - HC/ICHC
Instituto Central - HC/ICHC

Artigos e Materiais de Revistas Científicas - LIM/12
LIM/12 - Laboratório de Pesquisa Básica em Doenças Renais


Files in This Item:
File Description SizeFormat 
art_FIOROTI_Tenofovirinduced_renal_and_bone_toxicity_report_of_two_2022.PDFpublishedVersion (English)988.73 kBAdobe PDFThumbnail
View/Open

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.